Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 54, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2016, 9:41 PM CDT for Scott County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 9:41 PM CDT (02:41 UTC)
- Expired
- May 22, 2016, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2159 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.7
The text
As transmitted.
380
WUUS53 KDDC 230241
SVRDDC
KSC171-230330-
/O.NEW.KDDC.SV.W.0054.160523T0241Z-160523T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MODOC...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...MODOC AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3834 10074 3830 10112 3848 10113 3856 10076
TIME...MOT...LOC 0241Z 260DEG 14KT 3840 10104
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
GERARD2 follow-up statements
354
WWUS53 KDDC 230308
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 PM CDT SUN MAY 22 2016
KSC171-230330-
/O.CON.KDDC.SV.W.0054.000000T0000Z-160523T0330Z/
SCOTT KS-
1008 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL SCOTT COUNTY...
AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
SHALLOW WATER...MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY AND SHALLOW WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3835 10074 3835 10101 3847 10101 3856 10076
TIME...MOT...LOC 0307Z 260DEG 14KT 3842 10091
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
GERARD305
WWUS53 KDDC 230330
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT SUN MAY 22 2016
KSC171-230339-
/O.EXP.KDDC.SV.W.0054.000000T0000Z-160523T0330Z/
SCOTT KS-
1030 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTT COUNTY WILL
EXPIRE AT 1030 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3835 10074 3835 10101 3847 10101 3856 10076
TIME...MOT...LOC 0328Z 260DEG 14KT 3842 10091
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:32 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 22, 6:32 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 632 PM CDT SUN MAY 22 2016 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun May 22 2016 Thunderstorm chances continue tonight as short range models indicate a southwest flow aloft becoming more difluent across the Western High Plains during the period. Although the intensity of the flow aloft will remain fairly weak, favorable factors in the lower levels will develop as significant moisture return pushes surface dewpoints well up into the mid and upper 60s(F) across central and much of southwest Kansas ahead of a sharpening dryline near and along the Colorado border. This will set the stage for a substantial increase in instability late this afternoon as an eroding stratus deck gives way to increased heating in the lower/mid levels and subsequent steepening lapse rates. NAM and GFS model soundings show SBCAPE values well in excess of 2500 J/KG toward early this evening as capping weakens across southwest Kansas. As a result, thunderstorms are expected to develop along and ahead of the dryline this evening. Although vertical shear profiles are less than favorable, enough 0-6km shear exists to support strong to severe thunderstorms. Considering the dynamic set up aloft, any storms that develop are expected to drift slowly east-northeast across west central and southwest Kansas this evening and potentially spreading into central and south central Kansas through early Monday morning. Fairly mild temperatures are likely tonight considering a prevailing south to southeasterly flow combined with surface dewpoints remaining in the lower to mid 60s(F). Lows in the mid to upper 60s(F) can be expected across south central and portions of southwest Kansas with a few upper 50s(F) possible in west central Kansas as a weak pacific cold front begins to push into western Kansas early Monday morning. The southerly flow across central Kansas will persist Monday as the aforementioned frontal boundary stalls out across western Kansas, resulting in little change to the general air mass across the region. Highs are expected to reach into the 80s(F) Monday afternoon. The warmer high temperatures are expected to continue through mid week as the stalled frontal boundary is projected to lift back to the north, leaving a southerly flow in place across the high plains. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 22 2016 Another round of thunderstorms will be possible late Monday into early Tuesday as medium range models indicate a series of H5 vort maxima lifting northeast across the high plains of eastern Colorado and western Kansas within an increasingly difluent flow. Meanwhile, a weak pacific cold front pushing into extreme western Kansas early Monday is projected to stall out later in the day across southwest and central Kansas while a developing surface low becomes more organized across southeast Colorado. Although the intensity of the flow aloft is not expected to improve much, ample moisture/instability in conjunction with increased forcing in the vicinity of the frontal boundary will support thunderstorm development across central and portions of southwest Kansas Monday evening. GFS/ECMWF model soundings show substantial instability along with favorable vertical shear profiles. This will increase severe potential with large hail and damaging winds the primary threats. A heightened threat for tornadoes will exist as well. Another round of thunderstorms may be possible Tuesday with little change expected to the overall synoptic pattern. However, precip chances decrease Wednesday as drier air moves into southwest Kansas behind an advancing dryline. A prevailing south to southwest flow across western Kansas will enhance warm air advection into western Kansas Tuesday and Wednesday raising H85 temperatures well above 20C across southwest and central Kansas. Widespread 80s(F) can be expected for highs both days with 90F a distinct possibility in some locations. Slightly cooler temperatures are likely toward the end of the week as another cold front is expected to move through western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 630 PM CDT Sun May 22 2016 Scattered thunderstorms will move northeast across western Kansas tonight affecting KGCK and possibly KDDC with brief periods of MVFR/IFR cigs/vsbys. Otherwise, VFR conditions will prevail through late this evening. Low level stratus may develop late tonight as relative humidity levels rise creating possible MVFR cigs generally after 06Z. IFR cigs are possible toward daybreak Monday morning. Gusty south winds in excess of 20 to 30kt will continue through late this evening as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will become northerly 10 to 20kt across west central Kansas early Monday morning as a weak cold front begins to push into extreme western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 60 87 / 40 20 30 20 GCK 60 84 55 86 / 30 20 20 10 EHA 57 85 52 88 / 30 10 10 10 LBL 62 87 56 88 / 40 20 10 10 HYS 62 81 61 86 / 30 30 30 20 P28 65 82 65 86 / 20 30 40 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 22, 4:26 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT SUN MAY 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-230930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83 AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 22, 7:21 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TORNADO 4 N DEERFIELD 38.03N 101.14W
05/22/2016 KEARNY KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED SMALL TORNADO NEAR
W ROAD.
&&
AWLocal storm report, May 22, 7:29 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 11 NW LAKIN 38.08N 101.38W
05/22/2016 E2.50 INCH KEARNY KS PUBLIC
&&
AWLocal storm report, May 22, 7:38 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 10 NNW HOLCOMB 38.13N 101.04W
05/22/2016 E1.00 INCH FINNEY KS PUBLIC
LARGE VARIABILITY IN SIZE
&&
AWLocal storm report, May 22, 8:13 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 12 W FRIEND 38.23N 101.13W
05/22/2016 KEARNY KS BROADCAST MEDIA
BRIEF TORNADO REPORTED BY KWCH CHASER
&&
AWSpecial weather statement, May 22, 8:18 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 818 PM CDT SUN MAY 22 2016 KSZ076-077-086-087-230200- SEWARD KS-GRAY KS-MEADE KS-HASKELL KS- 818 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN SEWARD...NORTHERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 900 PM CDT... AT 818 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEADE...MONTEZUMA...KISMET...COPELAND...MISSLER...TICE AND PLAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3718 10074 3739 10090 3772 10046 3725 10017 TIME...MOT...LOC 0118Z 233DEG 27KT 3731 10073 RBURG
Local storm report, May 22, 8:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 5 SSW WOODS 37.10N 101.14W
05/22/2016 E1.00 INCH STEVENS KS PUBLIC
LOCATION ESTIMATED BY RADAR
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 54 min |
| May 22, 7:16 PM CDT | Tornado Warning | DDC | Finney, Kearny | 29 min |
| May 22, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 45 min |
| May 22, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 29 min |
| May 22, 7:40 PM CDT | Tornado Warning | DDC | Kearny | 22 min |
| May 22, 7:43 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 32 min |
| May 22, 8:09 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 36 min |
| May 22, 8:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 22, 8:45 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 30 min |
| May 22, 8:59 PM CDT | Areal Flood Warning | DDC | Finney, Kearny, Scott | 9 hr |
| May 22, 9:14 PM CDT | Tornado Warning | DDC | Finney, Scott | 31 min |
| May 22, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| May 22, 10:45 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| May 23, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 53 min |
| May 23, 6:22 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.